Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 87, NWS Raleigh, NC

May 22, 2012Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2012, 4:24 PM EDT for Cumberland County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2012, 4:24 PM EDT (20:24 UTC)
Expired
May 22, 2012, 4:59 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:35 PM EDTHAIL 0.53 W Stedman, NCHALF INCH HAIL HAIL REPORTED AT HE FOOD LION AND FAMILY DOLLAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS52 KRAH 222024
SVRRAH
NCC051-222130-
/O.NEW.KRAH.SV.W.0087.120522T2024Z-120522T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HOPE MILLS...OR 12 MILES
  SOUTH OF FAYETTEVILLE...MOVING NORTHEAST AT 10 MPH. QUARTER SIZED
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR CREEK...
  VANDER...
  STEDMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3500 7901 3519 7865 3517 7863 3517 7864
      3514 7863 3512 7865 3512 7864 3509 7867
      3499 7865 3491 7854 3490 7854 3485 7850
      3484 7887
TIME...MOT...LOC 2023Z 235DEG 9KT 3490 7888

$$

77
2 follow-up statements
992 
WWUS52 KRAH 222039
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT TUE MAY 22 2012

NCC051-222130-
/O.CON.KRAH.SV.W.0087.000000T0000Z-120522T2130Z/
CUMBERLAND NC-
439 PM EDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL CUMBERLAND COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
VANDER...OR 10 MILES SOUTHEAST OF FAYETTEVILLE...MOVING NORTHEAST AT
15 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... STEDMAN.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3503 7885 3519 7865 3517 7863 3517 7864
      3514 7863 3512 7865 3512 7864 3509 7867
      3499 7865 3496 7861 3492 7877
TIME...MOT...LOC 2039Z 236DEG 14KT 3500 7875

$$

77
432 
WWUS52 KRAH 222059
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT TUE MAY 22 2012

NCC051-222109-
/O.CAN.KRAH.SV.W.0087.000000T0000Z-120522T2130Z/
CUMBERLAND NC-
459 PM EDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUMBERLAND COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF CUMBERLAND 
COUNTY. THUS... THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3503 7885 3519 7865 3517 7863 3517 7864
      3514 7863 3512 7865 3512 7864 3509 7867
      3499 7865 3496 7861 3492 7877
TIME...MOT...LOC 2059Z 236DEG 14KT 3504 7867

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:16 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 22, 2:16 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
216 PM EDT TUE MAY 22 2012

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY ACROSS OUR REGION THROUGH
WEDNESDAY KEEPING THE WEATHER UNSETTLED. HIGH PRESSURE WILL BUILD IN
FROM THE OHIO VALLEY REGION THIS WEEKEND BRINGING HOTTER AND DRIER
CONDITIONS.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 215 PM TUESDAY...

A SURFACE LOW PRESSURE SYSTEM HAS SET UP OVER WESTERN NORTH CAROLINA
THIS AFTERNOON WITH A BAGGY 500 MB TROUGH ALOFT. A VORT MAX
ASSOCIATED WITH THIS SYSTEM WILL SWING THROUGH THE AREA THIS EVENING
AND BE THE MAIN DRIVING FORCE ASSOCIATED WITH CONVECTION. AS
EXPECTED CONVECTION IS BECOMING MORE WIDESPREAD AS DAYTIME HEATING
CONTINUES. CURRENTLY ONE BOUNDARY SET UP OVER THE I-95 CORRIDOR AND
A SECOND OVER THE SOUTHERN PIEDMONT WHERE A MESO-LOW HAS SHOWN UP IN
THE SURFACE OBSERVATION. ONE SEVERE THUNDERSTORM WARNING HAS ALREADY
BEEN ISSUED IN THIS VICINITY. WITH THE MAIN THREAT BEING QUARTER
SIZE HAIL. NOT EXPECTING WIDESPREAD SEVERE ACTIVITY THIS AFTERNOON
BUT CERTAINLY A FEW WARNINGS WILL BE POSSIBLE WITH THE MAIN THREAT
FROM HAIL AND THE SECONDARY THREAT BEING WINDS. LOW LEVEL LAPSE
RATES ARE STRONG...ESPECIALLY IN THE EAST WHERE WE SAW CONVECTION
FIRST START TO BLOSSOM. THE MID-LEVEL LAPSE RATES ARE NOT NEARLY AS
IMPRESSIVE THOUGH ONLY ABOUT 5 TO 5.5 DEGREES. WITH MIXED LAYER CAPE
1000-1500 J/KG...THE INSTABILITY WILL CERTAINLY BE THERE BUT
EFFECTIVE SHEAR IS NON-EXISTENT AT THIS TIME. THE GREATEST THREAT
FOR HEAVY RAIN WILL BE IN THE NORTHEAST AS PW VALUES HERE ARE OVER
1.5 INCHES WITH 1-1.5 INCHES ELSEWHERE IN THE CWA. STRAIGHT AND
SHORT HODOGRAPHS AT THE CURRENT TIME BECOME LONGER AND MORE CURVED
LATER THIS EVENING (AFTER 0Z) AS THE VORT MAX GETS CLOSER TO THE
AREA BUT THE TIMING WILL BE OFF AS HEATING WILL BE GONE FOR THE DAY.
HIGHS THIS AFTERNOON WILL REACH THE LOWER TO MID 80S WITH HIGHER
TEMPS IN THE EAST AND THE LOWEST TEMPERATURES IN THE TRIAD. WINDS AT
MOST STATIONS WILL BECOME VARIABLE AS OUTFLOW BOUNDARIES DISTURB AN
ALREADY WEAK SOUTHERLY FLOW. PARTLY TO MOSTLY CLOUDY SKIES WILL
PREVAIL ACROSS THE CWA. OVERNIGHT TONIGHT EXPECT CONVECTION TO WIND
DOWN DURING THE PERIOD FROM 0-3Z. THERE IS A VERY MINIMAL RISK FOR
SOME FOG OR LOW STRATUS FROM 9-12Z BUT THERE IS LOW CONFIDENCE IN
THIS OCCURRING AT THIS TIME. LOWS OVERNIGHT WILL BE IN THE MIDDLE
60S.

FOR WEDNESDAY THE UPPER LEVEL LOW AND ASSOCIATED VORTICITY MAXIMUM
WILL CONTINUE TO TRACK ACROSS CENTRAL NORTH CAROLINA FROM SOUTHWEST
TO NORTHEAST. ONCE AGAIN SHOWER AND THUNDERSTORM ACTIVITY WILL
INCREASE WITH DAYTIME HEATING. DYNAMIC TROPOPAUSE MAPS SHOW A
SHORTWAVE DISTURBANCE CENTERED AT THE 400 MB LEVEL CROSSING THROUGH
EASTERN NORTH CAROLINA BETWEEN 18Z WEDNESDAY AND 00Z THURSDAY. CROSS
SECTIONS OF OMEGA SHOW THE BEST LIFTING BETWEEN 15 AND 18Z
WEDNESDAY. A SIMILAR SETUP TO TUESDAY AS FAR AS INSTABILITY AND
SHEAR GO WITH CAPE APPROACHING 1000-1500 J/KG DURING PEAK HEATING
AND ABOUT 10 KNOTS OF BULK SHEAR. COVERAGE SHOULD BE BETTER IN THE
EAST VS THE WEST DUE TO THE TRACK OF THE LOW BUT SHEAR COULD BE A
LITTLE BIT BETTER IN THE SOUTHWEST MAKING THAT AREA MORE SUSCEPTIBLE
TO SEVERE STORMS...DESPITE LESS COVERAGE. THEREFORE WE COULD AGAIN
SEE A FEW SEVERE THUNDERSTORM WARNINGS WEDNESDAY AFTERNOON AS WELL.
WINDS WILL BE 5-10 KNOTS OUT OF THE SOUTHEAST WEDNESDAY AFTERNOON.
TEMPERATURES WILL BE A DEGREE OR TWO LESS ACROSS THE BOARD THAN ON
TUESDAY AFTERNOON...YIELDING A BIT WEAKER LOW LEVEL LAPSE RATES
ALTHOUGH THEY STILL WILL BE PLENTY SUFFICIENT TO INITIATE
CONVECTION. HIGH TEMPERATURES WEDNESDAY AFTERNOON LOW 80S NORTH TO
MID 80S SOUTH. LOWS THURSDAY MORNING WILL BE IN THE LOWER 60S WITH
THE COOLEST TEMPERATURES IN THE TRIAD.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 125 PM TUESDAY...

THE ONLY CHANGES TO THE FORECAST FOR THURSDAY AND FRIDAY WILL BE TO
DECREASE POP FRIDAY AND RAISE TEMPS EVEN MORE THAN PREVIOUSLY
FORECAST. MODELS ARE IN EXCELLENT AGREEMENT IN BUILDING MID AND
UPPER LEVEL HEIGHTS QUICKLY OVER THE OHIO VALLEY... NEW ENGLAND...
CENTRAL APPALACHIANS AND MID-ATLANTIC STATES THIS PERIOD. IN FACT...
THE MID LEVELS ARE FORECAST TO WARM WHICH WILL INTRODUCE MID LEVEL
CAPPING TO SUPPRESS CONVECTIVE DEVELOPMENT BEGINNING FRIDAY.

WE WILL CONTINUE TO MENTION 20-30 POP FOR AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY WITH THE GRADUAL DISSIPATION OF THE CURRENT
UPPER TROUGH AND RESIDUAL LOW LEVEL BOUNDARY. EXPECT INCREASING
SUNSHINE THURSDAY AND FRIDAY AND WARMING TEMPS. HIGHS THURSDAY
SHOULD REACH THE LOWER TO MID 80S... WARMING INTO THE MID TO UPPER
80S FRIDAY. LOWS WILL BE IN THE MID 60S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 125 PM TUESDAY...

HIGH CONFIDENCE FORECAST FOR DRY AND HOTTER CONDITIONS. MODELS BUILD
THE CORE OF THE UPPER RIDGE OVER THE OHIO VALLEY INTO THE CENTRAL
APPALACHIANS THIS WEEKEND INTO EARLY NEXT WEEK. WE WILL RAISE HIGHS
INTO THE LOWER 90S EXCEPT NEAR 90 FOR THE NW PIEDMONT EACH DAY.

THE BREAK DOWN OF THE UPPER RIDGE IS EXPECTED BY MID TO LATE NEXT
WEEK. HOWEVER... TUESDAY STILL LOOKS HOT AND LIKELY DRY WITH HIGHS
AGAIN IN THE LOWER 90S EXCEPT UPPER 80S NW.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM TUESDAY...

CONVECTION HAS ALREADY STARTED AT EASTERN SITES THIS AFTERNOON AND
THERE IS HIGH CONFIDENCE THAT THIS COVERAGE WILL INCREASE AS
TEMPERATURES CLIMB INTO THE LOW TO MID 80S THIS AFTERNOON. SCATTERED
THUNDERSTORMS FOR THE MOST PART WILL REMAIN SUB-SEVERE BUT ADVERSE
AVIATION CONDITIONS WILL BE POSSIBLE IF STORMS ENTER THE VICINITY OF
THE AIRFIELDS. SHOWER AND THUNDERSTORM ACTIVITY SHOULD END BETWEEN
1-3Z AT MOST SITES. WINDS THIS AFTERNOON WILL BE LIGHT AT 5-10 KNOTS
AND MAINLY OUT OF THE SOUTH. WHILE CLOUD COVERAGE WILL INCREASE AS
CONVECTION INCREASES...CEILINGS SHOULD REMAIN VFR FOR MOST OF THE 24
HOURS TAF PERIOD. THERE WILL HOWEVER BE A BRIEF CHANCE FOR SOME
IFR/LIFR CEILINGS FROM 9-12Z AT ALL STATIONS BUT CONFIDENCE IS VERY
LOW IN THIS AT THIS TIME. ALONG WITH THE LOW CEILINGS SOME MVFR
VISIBILITIES ARE ALSO POSSIBLE DURING THE SAME TIME FRAME. FOR
WEDNESDAY EXPECT WINDS TO REMAIN LIGHT OUT OF THE SOUTH. THERE WILL
ONCE AGAIN BE A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTERNOON BUT HAVE LEFT THEM OUT OF THE TAFS AT THIS TIME.

LOOKING AHEAD HIGH PRESSURE WILL MOVE IN FOR THE END OF THE WEEK AND
REMAIN OVERHEAD INTO EARLY NEXT WEEK. AVIATION CONDITIONS SHOULD
REMAIN LARGELY VFR DURING THIS TIME.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...ELLIS
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...ELLIS
Hazardous weather outlook, May 22, 3:54 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT TUE MAY 22 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-232000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
354 PM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE PREVALENT ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THE STRONGER STORMS. WIND GUSTS TO
NEAR 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE. THE RISK OF STRONG
TO SEVERE STORMS WILL BE GREATEST OVER THE SOUTHERN PIEDMONT AND
SANDHILLS WITH THE GREATEST THREAT BEING FROM HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ON
WEDNESDAY. THE PRIMARY THREATS WITH THESE STORMS WILL BE FROM
LOCALLY HEAVY RAIN... SMALL HAIL... AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE
TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

ELLIS

In the hours before

Local storm report, May 22, 3:41 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 E ROSEBORO            34.96N  78.44W
05/22/2012  E0.75 INCH       SAMPSON            NC   PUBLIC

            DIME SIZED HAIL

&&

EVENT NUMBER RAH1200256

SEC
Special weather statement, May 22, 4:01 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT TUE MAY 22 2012

NCZ027-028-222100-
EDGECOMBE-NASH-
401 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF NASH AND
EDGECOMBE COUNTIES THROUGH 500 PM EDT...

AT 401 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHARPSBURG...OR ABOUT 5 MILES SOUTHEAST OF NASHVILLE...MOVING EAST AT
15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SHARPSBURG...ROCKY
MOUNT...KINGSBORO.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3577 7750 3582 7775 3583 7776 3587 7783
      3584 7785 3585 7786 3584 7789 3586 7798
      3598 7793 3604 7748
TIME...MOT...LOC 2001Z 272DEG 11KT 3591 7789

WSS
Special weather statement, May 22, 4:01 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT TUE MAY 22 2012

NCZ088-222045-
CUMBERLAND-
401 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH
445 PM EDT...

AT 401 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
SOUTH OF HOPE MILLS...OR ABOUT 12 MILES EAST OF RED SPRINGS...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HOPE HILLS.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 49.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3484 7892 3488 7893 3492 7897 3494 7903
      3512 7889 3489 7863 3484 7874 3484 7885
      3483 7889
TIME...MOT...LOC 2001Z 234DEG 10KT 3484 7898

77
Local storm report, May 22, 4:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 N GOLDSTON            35.65N  79.33W
05/22/2012  E1.00 INCH       CHATHAM            NC   PUBLIC

            DIME TO QUARTER SIZED HAIL... LASTED FOR ABOUT 10
            MINUTES

&&

EVENT NUMBER RAH1200257

SEC
Local storm report, May 22, 4:14 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
414 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 SSW BENSON            35.34N  78.56W
05/22/2012  E0.88 INCH       HARNETT            NC   PUBLIC

            DIME TO NICKEL SIZED HAIL

&&

EVENT NUMBER RAH1200258

SEC
Local storm report, May 22, 4:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             4 SSE BENSON            35.33N  78.52W
05/22/2012  E0.75 INCH       JOHNSTON           NC   PUBLIC

            DIME SIZED HAIL

&&

EVENT NUMBER RAH1200259

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:33 PM EDTSpecial Weather StatementRAHSampson57 min
May 22, 1:22 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond, Scotland38 min
May 22, 2:14 PM EDTSpecial Weather StatementRAHChatham, Cumberland, Davidson, Harnett, Hoke, Lee and 5 more2 hr
May 22, 2:34 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee56 min
May 22, 2:51 PM EDTSevere Thunderstorm WarningRAHMontgomery, Randolph54 min
May 22, 3:05 PM EDTSpecial Weather StatementRAHHalifax55 min
May 22, 3:13 PM EDTSpecial Weather StatementRAHWilson62 min
May 22, 3:21 PM EDTSpecial Weather StatementRAHHarnett54 min
May 22, 3:22 PM EDTSpecial Weather StatementRAHSampson38 min
May 22, 3:26 PM EDTSevere Thunderstorm WarningRAHSampson45 min
May 22, 3:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson42 min
May 22, 3:47 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne43 min
May 22, 3:48 PM EDTSevere Thunderstorm WarningRAHChatham57 min
May 22, 4:01 PM EDTSpecial Weather StatementRAHEdgecombe59 min
May 22, 4:18 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson42 min
May 22, 4:41 PM EDTSpecial Weather StatementRAHHoke49 min
May 22, 4:49 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne56 min
May 22, 5:02 PM EDTSpecial Weather StatementRAHDurham58 min
May 22, 5:24 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake51 min
May 22, 5:27 PM EDTSpecial Weather StatementRAHNash48 min
May 22, 5:31 PM EDTSpecial Weather StatementRAHWilson59 min
May 22, 5:45 PM EDTSpecial Weather StatementRAHRichmond, Scotland60 min
May 22, 5:48 PM EDTSpecial Weather StatementRAHNash, Wilson72 min
May 22, 5:51 PM EDTSpecial Weather StatementRAHGuilford54 min
May 22, 6:42 PM EDTSpecial Weather StatementRAHAnson, Stanly63 min
May 22, 7:04 PM EDTSpecial Weather StatementRAHDavidson56 min
May 22, 7:14 PM EDTAreal Flood AdvisoryRAHStanly106 min
May 22, 7:21 PM EDTSpecial Weather StatementRAHForsyth54 min
May 22, 7:29 PM EDTSpecial Weather StatementRAHRichmond61 min
May 22, 7:32 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Stanly28 min
May 22, 7:34 PM EDTSevere Thunderstorm WarningRAHRichmond27 min
May 22, 7:43 PM EDTFlash Flood WarningRAHDavidson, Stanly3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.